Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 30

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.

A 63-year-old woman with hematemesis was admitted by a 2nd year medical resident for an endoscopy. The resident did not spend adequate time discussing her code status and subsequently, made a series of errors that failed to honor the patient’s preferences and could have resulted in an adverse outcome for this relatively healthy woman.
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid.
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone.
An older woman with lung cancer that had metastasized to the brain was admitted to the hospital and found to have Pneumocystis jiroveci pneumonia (PJP pneumonia), invasive pulmonary aspergillus, diffuse myopathy, and gastrointestinal bleeding. Medication reconciliation revealed that she had been prescribed a high dose of dexamethasone to reduce the brain swelling associated with the cancer.
After presenting to a rural emergency department with chest pain, a man with a history of diabetes awaited admission to the hospital. The off-site admitting internist ordered aspirin and a heparin drip, but neither medication was administered. On transfer to the acute care unit 2 hours later, the patient was diaphoretic, somnolent, tachycardic, and borderline hypotensive. The nurse called the internist and realized the heparin drip had never been started. When she went to administer it, the patient was unresponsive, hypotensive, and bradycardic. She called a code blue.
An elderly man with a history of giant cell arteritis (GCA) presented to the rheumatology clinic with recurrent headaches one month after stopping steroids. A blood test revealed that his C-reactive protein was elevated, suggesting increased inflammation and a flare of his GCA. However, his rheumatologist was out of town and did not receive the test result. Although the covering physician saw the result, she relayed just the patient's last name without the medical record number.
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter.
Admitted with an intracranial mass and hemorrhage, a woman with atrial fibrillation had been stable for several days when the ICU team and neurosurgeon decided that the benefits of low-dose DVT prophylaxis would outweigh the risk of serious bleeding. However, no dose or route of administration was specified, and the overnight resident ordered full-dose (rather than the prophylactic dose) anticoagulation. The hemorrhage grew and brain compression worsened, leaving the patient with no chance for meaningful recovery.
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
While hospitalized, a man with diabetes had difficult-to-control blood sugars, with multiple episodes of both critical hypoglycemia and serious hyperglycemia. Because "holds" of the patient's insulin were not clearly documented in the electronic health record and blood sugar readings were not uploaded in real time, providers were unaware of how much insulin had actually been given.
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
An elderly woman with a history of dementia underwent surgical resection of new colon cancer, which relieved a bowel obstruction. She developed acute delirium postoperatively, and the team discovered they had neglected to capture her cholinesterase inhibitor patch (a medication for dementia) in the official medication reconciliation list.
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Due to lack of communication during shift change, an infant's transfer to a higher level of care is delayed. The infant develops respiratory distress, prompting a call to the rapid response team and transfer to the ICU.
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
An inpatient missing from his room is found several hours later outside the emergency department. Despite having arrived at the ED in a hospital gown with an inpatient ID bracelet, the patient is treated in the ED and discharged.
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.